Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

How To Prevent Wasting Syndrome When You Are Hiv Positive

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

Wasting Syndrome

Hormone levels can affect the metabolism. HIV seems to change some hormone levels including testosterone and thyroid. Also, cytokines play a role in wasting. Cytokines are proteins that produce inflammation to help the body fight infections. People with HIV have very high levels of cytokines. This makes the body produce more fats and sugars, but less protein. Unfortunately, these factors can work together to create a "downward spiral." For...
Ask the Experts

Exercise vs wasting syndrome

I have a question about exercise & nutrition versus wasting syndrome. First my last labs/dr visitwas 1/9 of this year. CD4 was 600, vl undetectable. I am a male, 5'8, slight build and all my adultlife weighed 145 until 5 years ago when I...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
Eating healthy/exercising and carrying an appropriate (not excessive) weight makes sense for most patients even in the context of HIV infection. KH... Read more »

Can Wasting Syndrome be reversed?

My best friend has suffered from wasting syndrome for two years and his doctors keep telling him that they don't know what's wrong with him. His blood work is all normal. His major organ functions are all normal(heart, liver, kidneys,...
Nelson Vergel, B.S.Ch.E., M.B.A.

Response from Nelson Vergel, B.S.Ch.E., M.B.A.

Program for Wellness Restoration
If I was losing weight involuntarily with a calorie intake of over 2000 calories a day (I am assuming your friend is eating well), I would talk to my doctor to have my liver blood flow checked to detect any potential hepatic portal hypertension.... Read more »

Best drug treatments to prevent facial wasting

Im a 43 year old male who became HIV positive 24 months ago. I just started taking HIV medications when my CD4 count dropped to 500 and viral load increased to over 17,000. My doctor put me on Truvada and Sustiva for 6 months now and my CD4 count is...
Gerald Pierone, M.D.

Response from Gerald Pierone, M.D.

AIDS Research and Treatment Center of the Treasure Coast
Hello, and thanks for posting. I am not aware of any studies that show less lipoatrophy with Isentress compared with Sustiva. There would probably be less risk of lipoatrophy with Kaletra, but the trade off would be more side effects and greater... Read more »

Treatment questions for wasting syndrome

I had been diagnosed with AIDS wasting for 3 years now but never knew why except for the symptoms that I was experiencing. My doctor had put me on injections of Testratone and Deca-Doublin every two weeks as well as Oxandrian. My symptoms went away...
Douglas T. Dieterich, M.D.

Response from Douglas T. Dieterich, M.D.

New York University, School of Medicine
Dear Russell,Before you do anything else, get to see the eye doctor ASAP!Seeing spots can be very dangerous! The kidney problem is an unusual one and not likely to be caused by the medication. You did not mention your T cells and viral load though.... Read more »
Connect With Others

Wasting---help me

Posted by Anonymous, 4 Replies
I'm sorry to come on board, but I need help. My husband is wasting away. He's newly on meds, but not gaining. It seems as though his buttcheeks are completely gone. I don't know what to do.

I'm afraid. He's down to 120 and losing despite putting... Read more »

HIV/AIDS Lipoatrophy (Facial Wasting)

Posted by bradford, 2 Replies
HIV/AIDS Lipoatrophy (Facial Wasting)

Individuals living with HIV and AIDS may not only have to deal with the threat of illness but the toll of illness. All that is required to stay healthy and alive can leave an everlasting mark! I'm referring to... Read more »

"The Lazarus Syndrome"

Posted by Anonymous, 4 Replies
Hi,

Currently, I'm doing a story on the phenomenon, labelled the 'Lazarus Syndrome', that many people living with HIV go through when they add protease inhibitors to their drug regimens.

If you have experienced this phenomenon, I would really like... Read more »